Alabama, 2022

Flash Flooding in Alabama, August 25 to 27, 2022

August 25 to 27, 2022 · NWS BMX · 2 events in 1 county or zone

A mid level trough just north of the I-85 corridor provided the focus for the development of slow moving thunderstorms. PWAT's near two inches resulted in storms that produced high rainfall rates and flash flooding across northern Montgomery County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A mid level trough just north of the I-85 corridor provided the focus for the development of slow moving thunderstorms. PWAT's near two inches resulted in storms that produced high rainfall rates and flash flooding across northern Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 25, 4:23 AM CST, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 25, 4:23 AM CST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
523 AM CDT Thu Aug 25 2022

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0306 AM CDT Thu Aug 25 2022/

Through Friday.

The wet pattern continues, with another rinse and repeat forecast.
The main surface low remains over Louisiana, while another shortwave
slide across souther MS and southern AL near the surface boundary.
This will create another well above normal precipitation day and
below normal temperatures. The heavier rains will be across the
south and generally west of I-65. Looks like a band of showers may
persist after dark between I-85 and I-20, so continued with higher
PoPs here. This shortwave works out overnight and another round of
low clouds/patchy fog will develop.

On Friday the low is still in the same general vicinity but we will
see a frontal boundary approach form the north that will help
increase the coverage during the afternoon. Although the front never
makes it down into Central Alabama through the short term, the
pattern may shift the best rain chances even further south.

16

.LONG TERM...
/Updated at 0306 AM CDT Thu Aug 25 2022/

Saturday through Wednesday.

The active pattern is expected to continue through the weekend and
into early next week.

The main trough axis that has persisted across the eastern CONUS
will shift just to our east on Saturday. Ridging builds in in the
lower levels with generally weak quasi-zonal flow aloft. Overall,
expect the moist airmass to persist, providing more than enough
support scattered to numerous showers each day through next week.
Guidance seems to be in fairly good agreement on the temperatures
through the week, which adds confidence to the forecast. Rain
chances in this pattern could change in upcoming forecasts, but
expect near-normal diurnal coverage to slightly above normal
coverage of showers and storms in the afternoons.

25/Owen

&&

.AVIATION...
12Z TAF Discussion.

Tropical airmass remains on top of Central Alabama. High rain
chances and low clouds. Look for ceilings to continue to drop with
IFR/MVFR conditions through mid morning. Numerous to widespread
showers in the late morning through the afternoon. Rinse and
repeat this time tomorrow.

16

&&

.FIRE WEATHER...

Rainy conditions should continue to affect much of the area
through the weekend, especially south of I-20. Minimum RH values
will be above 55 percent and 20 foot winds should remain less than
7 kts, mainly from the southeast Thursday and Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     83  69  87  69  90 /  70  40  60  20  40
Anniston    82  70  86  70  89 /  70  50  70  20  50
Birmingham  82  71  86  70  89 /  70  40  70  20  50
Tuscaloosa  82  71  86  71  87 /  80  60  70  20  50
Calera      81  71  86  71  88 /  80  60  80  20  50
Auburn      79  70  84  71  86 /  80  60  80  30  60
Montgomery  82  72  87  72  89 /  80  60  80  30  60
Troy        81  71  86  71  87 /  80  60  80  40  70

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through this evening for Dallas-Greene-Hale-Marengo-
Perry-Sumter.

&&
Hazardous weather outlook, Aug 25, 2:09 AM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
309 AM CDT Thu Aug 25 2022

ALZ011>015-017>050-261115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
309 AM CDT Thu Aug 25 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Periods of heavy rainfall are possible through tonight. Isolated
flooding may occur, especially for locations that receive repeated
rainfall as well as low lying and poor drainage areas. At this time,
the risk for flooding should be focused near and west of Interstate
65.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Today.

The radar

The Maxwell AFB radar (KMXX), 64 km away, was scanning. The volume nearest the first event began at 16:26 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Montgomery

When
August 25, 10:30 AM CST to 2:30 PM CST
Where
Montgomery County, 2.17 mi WNW of Hunter to 2.89 mi WNW of Capital Hgts
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
32.396, -86.452

Flooding reported at Maxwell Air Force Base. River Road impassable and at least one building with several feet of water in the basement. Rainfall amounts of two to four inches over a three hour period reported by an observer.

Flash Flood, Montgomery

When
August 27, 6:30 PM CST to 8:00 PM CST
Where
Montgomery County, 1.75 mi SSW of (Mxf)maxwell Afb Mnt to 3.26 mi W of Chisholm
Cause
Heavy Rain
Reported by
Public
Coordinates
32.358, -86.365

Flash flooding reported in the city limits of Montgomery. Several roads flooded and impassable including Taft Street, Fairview Avenue, Cloverdale, Zelda Road and Ann Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053413, 1053414.